Illinois, 2012

Hail in Illinois, January 22 to 23, 2012

January 22 to 23, 2012 · NWS LSX · 2 events in 2 counties and zones

Isolated severe storms developed over Missouri and Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated severe storms developed over Missouri and Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 22, 6:07 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 22, 6:07 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CST SUN JAN 22 2012

.DISCUSSION...
/316 PM CST SUN JAN 22 2012/

MAIN CONCERN CONTINUES TO BE THE POTENTIAL FOR SEVERE THUNDERSTORMS
OVER THE AREA THIS EVENING. MOST RECENT SURFACE ANALYSIS IS SHOWING
AN OCCLUDING SURFACE LOW OVER KANSAS WITH A WARM FRONT EXTENDING
FROM CENTRAL OKLAHOMA INTO THE MID SOUTH. TEMPERATURES AND DEWPOINTS
HAVE BEEN SLOWLY RISING OVER THE CWA TODAY AND WILL CONTINUE TO DO
SO INTO EARLY THIS EVENING AS THETA-E ADVECTION INCREASES FROM THE
SOUTH IN RESPONSE TO CENTRAL PLAINS UPPER TROUGH. STILL APPEARS
THAT SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER SOUTHEAST MISSOURI
INTO SOUTHERN ILLINOIS BETWEEN 22-02Z IN AREA OF STRONG 925-850MB
MOISTURE ADVECTION. MAIN CHANCE FOR SEVERE THUNDERSTORMS WILL LIKELY
OCCUR THIS EVENING WHEN VERY STRONG/DEEP ASCENT CAUSED BY THE NEGATIVELY
TILTING MID LEVEL TROUGH WILL COINCIDE WITH MODEST INSTABILITY AND
VERY STRONG DEEP LAYER SHEAR. HRRR RUNS HAVE BEEN CONSISTENT TODAY
AND REASONABLY DEPICT A LINE OF STORMS DEVELOPING QUICKLY AROUND
02Z OVER SOUTHEASTERN MISSOURI THAT MOVES NORTHEASTWARD INTO THE
FAR EASTERN CWA BY 04Z. RUC SOUNDINGS DEPICT THAT THE LOW LEVEL
INVERSION WILL WEAKEN DURING THIS PERIOD WHICH SHOULD ALLOW FOR A
DAMAGING WIND THREAT WITH THE LINE. THERE IS ALSO SOME TORNADO
THREAT WITHIN THE LINE GIVEN 0-1KM BULK SHEAR VALUES BETWEEN
0-1KM.

PRECIPITATION WILL QUICKLY MOVE OUT OF THE AREA AFTER 06Z AS THE TROUGH/
SURFACE FRONT MOVES EAST OF THE AREA. LEFT THE CHANCE OF FLURRIES OVER
NORTHERN MISSOURI INTO WEST CENTRAL ILLINOIS LATE TONIGHT INTO LATE
MORNING MONDAY ON THE SOUTH SIDE OF THE DEEPENING UPPER LOW. THEN
EXPECT DRY WEATHER UNTIL EARLY WEDNESDAY. 12Z GFS BROUGHT STRONGER
ASCENT ALONG WITH SOME QPF UP TO I-70 DURING THE DAY WEDNESDAY.
THE 12Z NAM SUPPRESSED WITH PRECIPITATION TO THE SOUTH...MOST LIKELY
BECAUSE IT IS BRINGING A NORTHERN STREAM SHORTWAVE ACROSS THE
GREAT LAKES TOO QUICKLY. THE 18Z VERSION OF THE NAM AND THE 12Z
ECMWF FAVOR THE NORTHERN PLACEMENT. PRECIPITATION ON THE NORTHERN
FRINGE OF THIS SYSTEM WILL BE LIGHT AS THERE WILL BE STEADY DRY
AIR ADVECTING INTO IT. THIS WILL ALSO LIKELY ALLOW THE RAIN TO MIX
WITH OR CHANGEOVER TO SNOW AT TIMES AS THE WET BULB REMAINS NEAR
OR BELOW ZERO.

BRITT/KANOFSKY

&&

.AVIATION...
/543 PM CST SUN JAN 22 2012/
DIFFICULT AVIATION FORECAST THIS EVENING. DRY SLOT IS MOVING UP
INTO CENTRAL MISSOURI WHICH IS SCOURING OUT THE CIGS...BUT WITH A
STRONG INVERSION MAINTAINING ITS GRIP OVER EASTERN MISSOURI AND
WESTERN ILLINOIS...I THINK IFR/LIFR CIGS WILL CONTINUE TO PREVAIL
THIS EVENING. WHAT MAY EVENTUALLY ALLOW FOR DEEPER MIXING IS
THUNDERSTORMS...MOST LIKELY ALONG AND EAST OF THE MISSISSIPPI
RIVER...BUT AM UNSURE HOW MUCH IMPROVEMENT THERE WILL BE...MOST
LIKELY HIGH IFR OR LOW MVFR. ALTERNATELY...THE CIGS MAY STICK
AROUND REGARDLESS OF ANY CONVECTION THAT DEVELOPS UNTIL THE UPPER
LEVEL LOW OVER THE EASTERN PLAINS SWINGS INTO THE MISSISSIPPI
VALLY LATER TONIGHT. THERE MAY BE A BRIEF PERIOD OF HIGHER
CIGS ONCE THIS HAPPENS...BUT THEN EXPECT CIGS TO RETURN TO IFR
UNTIL MID-MORNING MONDAY AS LOW CLOUDS SURGE INTO THE AREA BEHIND
THE COLD FRONT. LLWS WILL BE A PROBLEM ACROSS THE AREA DUE TO THE
STRONG INVERSION AND A LOW LEVEL JET OF BETWEEN 50-60KTS SCREAMING
OVERHEAD AT AROUND 2000FT. SOME OF THIS WIND WILL BEGIN TO MIX
DOWN TO THE SURFACE IF CONVECTION CAN BREAK THE INVERSION...AND
GUSTY WEST WINDS IN EXCESS OF 30KTS WILL DEVELOP BEHIND THE FRONT
ON MONDAY POTENTIALLY CAUSING CROSSWIND ISSUES FOR SMALLER AIRCRAFT.

SPECIFICS FOR KSTL...
IFR FLIGHT CONDITIONS WILL CONTINUE TO PREVAIL AT LAMBERT TONIGHT.
THERE MAY BE A SHORT REPRIEVE WITH CIGS RISING ABOVE 1000FT IF
THUNDERSTORMS CAN BREAK THE STRONG INVERSION OVER THE AREA THIS
EVENING...BUT PRIMARY THREAT FOR STORMS WILL BE EAST OF THE
TERMINAL SO I THINK CIGS WILL STAY DOWN THIS EVENING. THERE MAY
ALSO BE A SHORT PERIOD OF HIGHER CIGS ONCE THE COLD FRONT COMES
THROUGH AND ALLOWS FOR DEEPER MIXING...BUT LOW CLOUDS SHOULD SURGE
SOUTH BEHIND THE FRONT AS WELL AND BRING CIGS BACK DOWN BELOW
1000FT. LLWS WILL ALSO BE A PROBLEM THIS EVENING AS THERE IS A
LOW LEVEL JET AT 2000FT SCREAMING OVERHEAD AT 60KTS. THIS WILL
LIKELY BECOME LESS OF AN ISSUE DURING THE MID-LATE EVENING AS THE
JET MOVES EAST. THE WIND WILL SHIFT TO A SOUTHWEST DIRECTION AFTER
06Z AHEAD OF THE FRONT PRODUCING CROSS WINDS OF AROUND 20KTS ON
THE MAIN RUNWAYS...BUT CROSS WINDS SHOULD DIMINISH SOMEWHAT BEHIND
THE COLD FRONT AS THE WIND BECOMES MORE WESTERLY. GUSTY WINDS WILL
CONTINUE ON MONDAY.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jan 22, 3:46 PM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
346 PM CST SUN JAN 22 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
346 PM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING OVER
SOUTHEAST MISSOURI AND MOVE QUICKLY NORTHEASTWARD INTO SOUTH
CENTRAL ILLINOIS. A FEW OF THESE STORMS COULD BE SEVER...CAPABLE
OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM WILL BRING A CHANCE OF SNOW TO AREAS SOUTH OF
INTERSTATE 70 EARLY ON WEDNESDAY AND AGAIN ON WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

BRITT

In the hours before

Special weather statement, Jan 22, 7:28 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
728 PM CST SUN JAN 22 2012

MOZ085-230145-
MADISON MO-
728 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADISON COUNTY UNTIL 745
PM CST...

AT 724 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF MARQUAND...OR 8 MILES SOUTH OF
FREDERICKTOWN...MOVING NORTHEAST AT 60 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FREDERICKTOWN...
  JUNCTION CITY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Local storm report, Jan 22, 7:38 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
738 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             FREDERICKTOWN           37.56N  90.30W
01/22/2012  E0.70 INCH       MADISON            MO   TRAINED SPOTTER

&&

DYE
Special weather statement, Jan 22, 7:45 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
745 PM CST SUN JAN 22 2012

MOZ085-230215-
MADISON MO-
745 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 815 PM
CST...

AT 745 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF FREDERICKTOWN...MOVING NORTHEAST
AT 65 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FREDERICKTOWN...
  JUNCTION CITY...
  CATHERINE PLACE...
  MINE LA MOTTE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Special weather statement, Jan 22, 7:56 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
756 PM CST SUN JAN 22 2012

ILZ079-230230-
RANDOLPH IL-
756 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH COUNTY UNTIL 830 PM
CST...

AT 755 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF BREMEN...OR 6 MILES NORTH OF
CHESTER...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPARTA...
  STEELEVILLE...
  BALDWIN...
  TILDEN...
  COULTERVILLE...
  WALSH...
  PRESTON...
  BLAIR...
  HOUSTON...
  EDEN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Special weather statement, Jan 22, 7:58 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
758 PM CST SUN JAN 22 2012

ILZ074-101-230230-
ST. CLAIR IL-WASHINGTON IL-
758 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHINGTON AND
SOUTHEASTERN ST. CLAIR COUNTIES UNTIL 830 PM CST...

AT 755 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARISSA...OR 8 MILES NORTH OF SPARTA...
MOVING NORTHEAST AT 65 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LIVELY GROVE...
  OKAWVILLE...
  FAYETTEVILLE...
  ST. LIBORY...
  STONE CHURCH...
  JOHANNISBURG...
  VENEDY...
  ADDIEVILLE...
  FROGTOWN...
  COVINGTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Special weather statement, Jan 22, 8:43 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
843 PM CST SUN JAN 22 2012

ILZ069-074-230315-
CLINTON IL-WASHINGTON IL-
843 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLINTON AND EASTERN
WASHINGTON COUNTIES UNTIL 915 PM CST...

AT 839 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NASHVILLE...MOVING NORTHEAST AT 65 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  IRVINGTON...
  WAMAC...
  SHATTUC...
  NEW MINDEN...
  HUEGELY...
  HOYLETON...
  HOFFMAN...
  FERRIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY

The radar

The St Louis radar (KLSX), 120 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Washington

When
January 22, 8:47 PM CST
Where
Washington County, 0.45 mi SSW of Nashville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.344, -89.382

Hail, Adams

When
January 23, 12:25 AM CST
Where
Adams County, 0.42 mi NNW of Plainville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.786, -91.182

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363861, 363862.